Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 232, NWS Memphis, TN

June 23, 2017Dunklin County, Missouri; Craighead County, Greene County, Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2017, 4:54 PM CDT for Dunklin County, Missouri; Craighead County, Greene County, Mississippi County, Arkansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 4:54 PM CDT (21:54 UTC)
Expired
Jun 23, 2017, 5:28 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Greene County, AR, Mississippi County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS54 KMEG 232154
SVRMEG
ARC031-055-093-MOC069-232245-
/O.NEW.KMEG.SV.W.0232.170623T2154Z-170623T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
454 PM CDT FRI JUN 23 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in eastern Arkansas...
  Northeastern Craighead County in eastern Arkansas...
  Northwestern Mississippi County in eastern Arkansas...
  Southwestern Dunklin County in southeastern Missouri...

* Until 545 PM CDT

* At 454 PM CDT, a severe thunderstorm was located near Oak Grove
  Heights, or near Marmaduke, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Paragould, Senath, Marmaduke, Oak Grove Heights, Cardwell,
  Hornersville, Arbyrd, Lafe, Happy Corners, Schug, Bard, Mounds,
  Halliday, Arkmo, Pawheen, Bethel, Noxburn, Brighton, Bertig and
  Cotton Belt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3596 9064 3626 9054 3613 9012 3596 9012
TIME...MOT...LOC 2154Z 300DEG 21KT 3612 9044 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
419 
WWUS54 KMEG 232210
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
510 PM CDT FRI JUN 23 2017

ARC031-055-093-MOC069-232245-
/O.CON.KMEG.SV.W.0232.000000T0000Z-170623T2245Z/
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
510 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN GREENE...NORTHEASTERN CRAIGHEAD...NORTHWESTERN
MISSISSIPPI AND SOUTHWESTERN DUNKLIN COUNTIES...

At 510 PM CDT, a severe thunderstorm was located near Cardwell, or 7
miles north of Monette, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paragould, Senath, Cardwell, Hornersville, Arbyrd, Happy Corners,
Brighton, Bertig, Cotton Belt, Schug, Bard, Halliday, Boynton, Arkmo,
Pawheen, Buckeye, Garson, Bucoda, Paulding and Buck Donic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3596 9053 3615 9046 3613 9012 3596 9012
TIME...MOT...LOC 2210Z 322DEG 25KT 3600 9037 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
194 
WWUS54 KMEG 232228
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
528 PM CDT FRI JUN 23 2017

ARC031-055-093-MOC069-232238-
/O.CAN.KMEG.SV.W.0232.000000T0000Z-170623T2245Z/
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
528 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE...
NORTHEASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI AND SOUTHWESTERN
DUNKLIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
eastern Arkansas...and southeastern Missouri.

LAT...LON 3596 9053 3615 9046 3613 9012 3596 9012
TIME...MOT...LOC 2225Z 300DEG 21KT 3595 9026 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:18 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 23, 3:18 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
318 PM CDT Fri Jun 23 2017

.DISCUSSION...

Lingering showers from the remnants of Tropical Depression Cindy
continue across portions of Northeast Mississippi, generally
southeast of an Iuka to Houston, Mississippi line. Meanwhile, the
atmosphere has quickly recovered across Northeast Arkansas behind
the departing tropical system. CAPE values are running around 4500
J/kg with dewpoints in the mid to upper 70s. Showers and
thunderstorms ahead of an approaching cold front are beginning to
push into this warm and juicy airmass. This will allow for these
storms to quickly become severe. Damaging winds will be the main
threat from these storms. Expect these storms to be entering into
the Memphis Metro Area between 5-6 PM CDT before continuing
southward into Northwest Mississippi. Believe the line will really
start moving quickly as a cold pool develops thus the line could
be south of the CWA by the late evening hours. Will hold onto the
Flash Flood Watch for now as some flash flooding could occur in
areas that received the heaviest rain from Cindy.

Drier air will gradually filter into the Mid-South over the
weekend as surface high pressure builds into the area from the
north. Can't rule out some isolated showers and thunderstorms
on Saturday across North Mississippi as the higher dewpoints may
linger across the region. However, do expect rain free conditions
for the remainder of the weekend into the middle of next week. The
one caveat will be that a MCS could develop in northwest flow
aloft Sunday Night across Southwest Missouri and move
southeastward skirting northern portions of the Mid-South on
Monday.

High temperatures will be in the 80s with lows ranging from the
mid 50s to the mid 60s from Saturday through Wednesday. Low
humidity will make it feel pleasant outside. Humidity levels will
begin to creep back up by Wednesday as the surface high pushes
east allowing winds to turn around to the south. Chances for
diurnal convection will begin to occur on Thursday.

KRM

&&

.AVIATION...

Remnants from TS Cindy continue to impact the region. Low clouds
and rain will continue to shift east with cigs improving through
the afternoon. Gusty SW winds will gradually diminish this
afternoon. Watching a complex of showers and thunderstorms
developing over SW MO that will race SE into the Mid-South later
this afternoon and this evening. Will introduce tempos for TSRA at
KJBR and KMEM and add VCTS at KMKL and KTUP. VFR conds return
this evening though low clouds expected to redevelop after 06z at
KTUP. Winds will shift to the north overnight increasing to about
10 kts Saturday morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until midnight CDT tonight for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch until midnight CDT tonight for Dunklin-
     Pemiscot.

MS...Flash Flood Watch until midnight CDT tonight for Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch until midnight CDT tonight for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 23, 1:31 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
131 PM CDT Fri Jun 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
131 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect through midnight for much of the
Mid-South except Northeast Mississippi and parts of Northeast
Arkansas.

A line of strong to severe storms will move into the Mid-South
later this afternoon into this evening. Damaging winds are the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

SJM

In the hours before

Local storm report, Jun 23, 4:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HOXIE                   36.04N 90.98W
06/23/2017                   LAWRENCE           AR   911 CALL CENTER

            MANY TREES AND POWERLINES DOWN ACROSS LAWRENCE COUNTY.
            ALSO A REPORT OF A TREE DOWN BLOCKING THE RAILROAD.

&&

AJC
Local storm report, Jun 23, 4:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
06/23/2017                   RANDOLPH           AR   EMERGENCY MNGR

            PARTIAL STRUCTURAL DAMAGE TO FACTORY. TREES AND POWER
            LINES DOWN.

&&

GW
Local storm report, Jun 23, 4:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     RAVENDEN                36.24N 91.25W
06/23/2017                   LAWRENCE           AR   PUBLIC

            TREE DOWN ON HOUSE. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jun 23, 4:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     NON-TSTM WND DMG 1 S JONESBORO           35.81N 90.69W
06/23/2017                   CRAIGHEAD          AR   BROADCAST MEDIA

            TREES DOWN IN SOUTH JONESBORO.

&&

GW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:59 AM CDTFlash Flood WarningMEGDunklin, Pemiscot3 hr
Jun 23, 9:04 AM CDTWind AdvisoryMEGDunklin, Pemiscot4 hr
Jun 23, 5:45 AM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Jun 23, 8:53 AM CDTFlash Flood WarningMEGPhillips3 hr
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph61 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningMEGRandolph41 min
Jun 23, 4:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph52 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett38 min
Jun 23, 4:42 PM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Jun 23, 4:51 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett39 min
Jun 23, 5:20 PM CDTFlash Flood WarningMEGCraighead, Greene3 hr
Jun 23, 5:21 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi54 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.